Kansas, 2002Damaging Winds in Kansas, May 27, 2002
May 27, 2002 · NWS TOP · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 26, 12:29 PM CST, 13 hours 25 minutes earlier.
Area forecast discussion, May 26, 12:29 PM CST, 13 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
129 PM CDT SUN MAY 26 2002
MAIN CONCERN IS PRECIPITATION CHANCES THROUGH MIDWEEK AND
TEMPERATURES THROUGH THE PERIOD...
COMBINATION OF WARM ADVECTION...FRONTAL BOUNDARY IN THE AREA...AND
UPPER IMPULSES MOVING THROUGH THE FLOW WILL BRING A CHANCE FOR
CONVECTION MAINLY DURING THE LATE AFTERNOON THROUGH EARLY MORNING
HOURS TONIGHT THROUGH WEDNESDAY NIGHT. (SPC HAS SMALL PART OF CWA
IN THE NORTHWESTERN COUNTIES OUTLOOKED FOR SLIGHT RISK OF SEVERE
WEATHER THROUGH TOMORROW MORNING...AND NOTHING FOR MEMORIAL DAY AND
MONDAY NIGHT.) WILL END PRECIPITATION CHANCES OVER NORTHWEST TWO
THIRDS WEDNESDAY NIGHT AND IN THE SOUTHEAST EARLY THURSDAY. THIS IS
IN LINE WITH EARLIER THINKING.
EXTENDED GUIDANCE SUGGESTS ANOTHER ROUND OF CONVECTION VISITS THE
NEIGHBORHOOD SATURDAY NIGHT AND SUNDAY SO WILL INTRODUCE NEW POPS
FOR THAT TIME.
ON TEMPERATURES...WILL FOLLOW A CLOSE BLEND OF LATEST GUIDANCE WITH
CURRENT FORECAST.
.TOP...NONE.
34
In the hours before
Special weather statement, May 26, 7:54 PM CST, 6 hours before
KSZ008>010-020>023-034>038-270500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SUN MAY 26 2002
...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER NORTH CENTRAL
AND PARTS OF NORTHEAST KANSAS THIS EVENING...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF NORTH
CENTRAL KANSAS AND NORTHEAST KANSAS THIS EVENING.
THUNDERSTORMS WILL SPREAD ACROSS NORTH CENTRAL AND NORTHEAST KANSAS
OVERNIGHT. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.
THIS EVENING...MOIST SOUTH WINDS WERE FEEDING MOISTURE INTO NORTH
CENTRAL AND NORTHEAST KANSAS...AND CAUSING THUNDERSTORMS TO DEVELOP
OVER THE AREA. THIS MOIST SOUTH FLOW WILL BE THE PRIMARY CAUSE OF
THE THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 27, 12:00 AM CST, 1 hour 54 minutes before
KSZ008>010-020>023-034>038-270630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT MON MAY 27 2002
TORNADO WATCH #341 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...
REPUBLIC WASHINGTON MARSHALL
CLOUD CLAY RILEY
POTTAWATOMIE OTTAWA GEARY
WABAUNSEE DICKINSON MORRIS
SOME CITIES NO LONGER IN TORNADO WATCH #341...
ABILENE JUNCTION CITY MANHATTAN
CLAY CENTER CONCORDIA MARYSVILLE
Thunderstorm Wind, Franklin
- When
- May 27, 1:54 AM CST
- Where
- Franklin County, 3 mi SW of Princeton
- Measured
- 52 kt (60 mph)
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.450, -95.300
Strong winds damaged shingles and blew down 3 inch diameter tree limbs.
Thunderstorm Wind, Anderson
- When
- May 27, 2:05 AM CST
- Where
- Anderson County, 2 mi SSE of Greely
- Measured
- 57 kt (66 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.333, -95.100
Strong winds broke off 6 to 8 inch diameter tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 27 to 28, 20021 death · $577,000 · 2 in hail · 18 events
- Flash Flooding in Arkansas, May 27, 20021 death · 2 events
- Rip Current in Florida, May 27, 20021 death · 1 event
- Flash Flooding and Hail in Illinois, May 27, 2002$9.4 million · 2 in hail · 12 events
- Tornado and Hail in Texas, May 27, 2002$2.1 million · F0 · 31 events
- Tornado and Flash Flooding in Texas, May 27, 2002$555,000 · F0 · 31 events
- Flash Flooding and Hail in Maryland, May 27, 2002$500,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Texas, May 27, 2002$400,000 · 1.75 in hail · 4 events
- Hail and Lightning Strikes in Massachusetts, May 27, 2002$220,000 · 1.75 in hail · 10 events
- Tornadoes and Hail in Texas, May 27, 2002$70,000 · F0 · 24 events
- Flash Flood in New York, May 27, 2002$150,000 · 1 event
- Flash Flood in New York, May 27, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291461, 5291462.